Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 134, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 17, 2004, 4:16 PM EDT for Buckingham County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 4:16 PM EDT (20:16 UTC)
- Expired
- Sep 17, 2004, 4:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 155 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 172016
SVRRNK
VAC029-172045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT FRI SEP 17 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
* UNTIL 445 PM EDT
* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 11 MILES SOUTHWEST OF WINGINA TO 10 MILES
SOUTHWEST OF SHEPPARDS TO 22 MILES SOUTH OF SHEPPARDS...OR ALONG A
LINE EXTENDING FROM 2 MILES SOUTH OF BENT CREEK TO 10 MILES EAST OF
APPOMATTOX TO 4 MILES NORTHEAST OF CHARLOTTE COURT HOUSE...AND
MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
TOGA...
WINGINA...
SHEPPARDS...
BUCKINGHAM...
DILLWYN...
THESE STORMS HAVE THE POTENTIAL OF PRODUCING 60 MPH WIND GUSTS AND
FREQUENT CLOUD TO GROUND LIGHTNING.
A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE AREA FOR THE REST OF
THE AFTERNOON. THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE NOTICE. ALL PERSONS RESIDING IN BUCKINGHAM COUNTY SHOULD
SEEK A PLACE OF SHELTER INDOORS IMMEDIATELY UNTIL THE STORMS PASS
THROUGH THE AREA.
PLEASE SEND YOUR REPORTS OF SEVERE WEATHER...INCLUDING TREES OR
LARGE LIMBS DOWN...BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3757 7881 3741 7865 3735 7850 3767 7827
3775 7844 3774 7862
$$
WERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:40 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 17, 1:40 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 140 PM EDT FRI SEP 17 2004 .SHORT TERM (TONIGHT)... VERY BUSY AROUND THE OFFICE THIS AFTERNOON. REMNANTS OF IVAN FORECAST TO CONTINUE MOVING SLOWLY OFF TO THE EAST NORTHEAST TONIGHT. EXPECT MOST AREAS TO SEE SOME MEASURABLE PRECIP OVERNIGHT...SO BASICALLY WENT WITH 100 PERCENT POPS. EASTERN ZONES HAVE HIGHER CHANCE FOR SEEING STRONG STORMS THIS EVENING. FOR TEMPS...DONT EXPECT TO SEE MUCH DIURNAL FALL OFF ONCE THE SUN GOES DOWN. CLOUDS AND RAIN SHOULD ALLOW FOR A VERY SLOW DROP OFF OVERNIGHT. WILL PROBABLY ONLY SEE ABOUT AN EIGHT OR TEN DEGREE DROPOFF TO TOMORROW MORNINGS LOWS. WINDS SHOULD NOT BE AS STRONG TONIGHT AS THEY WERE TODAY. && .LONG TERM (SATURDAY THROUGH FRIDAY)... IVAN WILL CONTINUE TO MOVE OFF TO THE EAST...AND THEN SOUTHEAST...BEFORE EVENTUALLY MOVING TOWARDS THE ATLANTIC COAST BY LATE SATURDAY EVENING. SHOULD SEE RAINFALL THROUGH THE EARLY AFTERNOON HOURS...BEFORE DIMINISHING DURING THE EVENING HOURS. HIGHER POPS TOMORROW EVENING OVER EASTERN COUNTIES. ONCE IVAN MOVES SOUTH AND EAST OF THE CWA...STRONG HIGH PRESSURE BEGINS TO BUILD IN ALOFT AND AT THE SURFACE. THIS IS WHAT SHOULD STEAR IVAN SOUTHWARD. HIGH WILL SETTLE IN MONDAY AND SHOULD REMAIN THROUGH THE MIDDLE TO END OF THE WEEK. WILL SEE A DEFINITE DECREASE IN RAIN CHANCES THIS WEEK. PLANNING ON A DRY FORECAST FOR NOW FROM MONDAY THROUGH THURSDAY...AND THEN WILL REINTRODUCE SLIGHT CHANCE ON FRIDAY IN ADVANCE OF A COLD FRONT PROGGED TO BE HEADING TOWARDS THE CWA. && .AVIATION... RAIN...LOW CLOUDS...AND LOW VISIBILITIES ASSOCIATED WITH IVAN ARE EXPECTED TO CONTINUE OVER ALL TAF LOCATIONS THIS AFTERNOON AND OVERNIGHT. EVEN THOUGH OCCASSIONAL MVFR CONDITIONS MAY EXIST...THE PREDOMINANT CONDITIONS WILL CONTINUE TO BE IFR/LIFR THROUGH THE MORNING HOURS ON SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY. VA...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY. WV...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY. && LONG TERM...CL SHORT TERM/AVIATION...AMS
Hazardous weather outlook, Sep 17, 5:30 AM EDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 530 AM EDT FRI SEP 17 2004 NCZ001-002-018-VAZ015-180927- ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC- 530 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING. TOTAL RAINFALL OF BETWEEN 4 AND 8 INCHES CAN BE EXPECTED THROUGH TONIGHT...CAUSING FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO SATURDAY MORNING. A HIGH WIND WARNING IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 60 MPH. NUMEROUS DOWNED TREES WILL RESULT IN POWER OUTAGES ACROSS MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN... MINOR TO MODERATE FLOODING ALONG THE NEW RIVER AND ITS TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. NCZ003-019-020-VAZ007-009>014-016-017-032-WVZ042-180927- BLAND VA-CARROLL VA-FLOYD VA-GILES VA-MERCER WV-MONTGOMERY VA- PATRICK VA-PULASKI VA-SMYTH VA-SURRY NC-TAZEWELL VA-WILKES NC- WYTHE VA-YADKIN NC- 530 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING. TOTAL RAINFALL OF BETWEEN 3 AND 6 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER AMOUNTS ARE POSSIBLE ALONG THE BLUE RIDGE. THIS MAY CAUSE FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO SATURDAY MORNING. A WIND ADVISORY IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 45 MPH. WITH THE ALREADY WET GROUND...THESE WIND SPEEDS WILL PRODUCE SCATTERED DOWNED TREES...RESULTING IN ISOLATED POWER OUTAGES ACROSS THE ADVISORY AREA. .DAYS TWO THROUGH SEVEN... MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. NCZ004>006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ043>045- 180928- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FRANKLIN VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MONROE WV- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- SUMMERS WV- 530 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING. TOTAL RAINFALL OF BETWEEN 2 AND 5 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER AMOUNTS ARE POSSIBLE IN HIGHER ELEVATIONS. THIS MAY CAUSE FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO SATURDAY MORNING. .DAYS TWO THROUGH SEVEN... MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK.
In the hours before
Local storm report, Sep 17, 2:25 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 5 S APPOMATTOX 37.29N 78.83W
09/17/2004 APPOMATTOX VA LAW ENFORCEMENT
MANY TREES DOWN IN SOUTHERN PART OF COUNTY.
&&
TWLocal storm report, Sep 17, 2:46 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM TORNADO 10 E ROANOKE 37.28N 79.78W
09/17/2004 BEDFORD VA LAW ENFORCEMENT
STEWARTSVILLE...SEVERAL HOMES DESTROYED. LARGE TRESS
DOWN.
&&
TWLocal storm report, Sep 17, 2:50 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0218 PM TORNADO 7 NW BEDFORD CITY 37.41N 79.61W
09/17/2004 BEDFORD VA PUBLIC
PEAKS OF OTTER...MANY LARGE TREES TWISTED AND DOWN.
&&
TWLocal storm report, Sep 17, 2:52 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG GALAX 36.67N 80.92W
09/17/2004 GALAX VA PUBLIC
MANY TREES DOWN IN CITY.
&&
TWLocal storm report, Sep 17, 3:35 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG RUSTBURG 37.28N 79.10W
09/17/2004 CAMPBELL VA PUBLIC
TREES DOWN ON HWY 24
&&
TWLocal storm report, Sep 17, 3:38 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM FLOOD 1 N ALTAVISTA 37.13N 79.30W
09/17/2004 CAMPBELL VA PUBLIC
ROADS CLOSED FROM FLOODING.
&&
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:28 AM EDT | Tornado Warning | RNK | Patrick | 32 min |
| Sep 17, 11:32 AM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 28 min |
| Sep 17, 12:01 PM EDT | Tornado Warning | RNK | Franklin, Henry, City of Martinsville | 29 min |
| Sep 17, 12:26 PM EDT | Tornado Warning | RNK | Franklin | 34 min |
| Sep 17, 12:31 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 29 min |
| Sep 17, 12:50 PM EDT | Tornado Warning | RNK | Roanoke, City of Roanoke, City of Salem | 25 min |
| Sep 17, 12:56 PM EDT | Tornado Warning | RNK | Halifax | 34 min |
| Sep 17, 1:01 PM EDT | Tornado Warning | RNK | Bedford, Franklin | 29 min |
| Sep 17, 1:05 PM EDT | Tornado Warning | RNK | Franklin | 25 min |
| Sep 17, 1:30 PM EDT | Tornado Warning | RNK | Botetourt | 30 min |
| Sep 17, 1:44 PM EDT | Tornado Warning | RNK | Appomattox, Campbell, Charlotte | 31 min |
| Sep 17, 2:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Halifax, Pittsylvania | 49 min |
| Sep 17, 2:15 PM EDT | Tornado Warning | RNK | Appomattox | 30 min |
| Sep 17, 2:25 PM EDT | Tornado Warning | RNK | Campbell, Pittsylvania | 35 min |
| Sep 17, 2:29 PM EDT | Flash Flood Warning | RNK | Bedford, Campbell, Halifax, Pittsylvania, City of Lynchburg | 3 hr |
| Sep 17, 2:39 PM EDT | Tornado Warning | RNK | Buckingham | 21 min |
| Sep 17, 3:37 PM EDT | Flash Flood Warning | RNK | Amherst, Appomattox | 3 hr |
| Sep 17, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Charlotte, Halifax | 37 min |
| Sep 17, 4:03 PM EDT | Flash Flood Warning | RNK | Charlotte | 3 hr |
| Sep 17, 4:33 PM EDT | Tornado Warning | RNK | Buckingham | 12 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.